Document Detail


Clozapine-related myocarditis and cardiomyopathy in an Australian metropolitan psychiatric service.
MedLine Citation:
PMID:  15555025     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVES: Myocarditis and cardiomyopathy are rarely reported complications of clozapine treatment. The incidence of clozapine-related myocarditis has been variably reported at between 0.03% and 0.19% of initiations and cardiomyopathy has been reported even less commonly. In our Brisbane-based service, nine of 94 patients initiated on clozapine over the previous 3 years appeared to have experienced myocarditis or cardiomyopathy. The unique co-location of our service with a major cardiothoracic hospital facilitated a review of identified cases to inform decisions regarding clozapine treatment and rechallenge in this service. METHOD: Cases were identified by survey of psychiatric and cardiac medical staff at The Prince Charles Hospital and subjected to re-evaluation by a multidiscipline consensus panel. The panel compared cases to international reports and identified the clinical features that supported a diagnosis of clozapine-related myocarditis or cardiomyopathy. RESULTS: This process resulted in the stratification of the nine cases into the following categories of diagnostic likelihood: three highly probable, three probable, and two possible cases of clozapine-related myocarditis, and one possible case of clozapine-related cardiomyopathy. Successful clozapine rechallenge/continuation was undertaken in two patients and the panel agreed that this was a viable future option for several other patients. CONCLUSIONS: Findings of the panel review supported the initial clinical diagnoses. This confirmed that there was an apparent high incidence of clozapine-related myocarditis within this service, for which there was no clear reason. Mechanisms underlying clozapine-related myocarditis and cardiomyopathy, as well as successful clozapine continuation and rechallenge were considered, but definitive explanations remain unknown. This review highlighted the clinician's role in post-marketing drug surveillance to guide rational management of suspected adverse drug effects.
Authors:
Jonathan Reinders; William Parsonage; Diana Lange; Julia M Potter; Sally Plever
Related Documents :
3676095 - Reticulate hyperpigmentation distributed in a zosteriform fashion: a new clinical type ...
6368075 - Migration of retained pacemaker electrodes.
17163295 - Renal tubular defects from antidepressant use in an older adult: an uncommon but revers...
14713585 - Radiological and cosmetic improvement 2 years after brace weaning--a case report.
23481445 - An unusual cause of flaccid paralysis and coma: baclofen overdose.
18543575 - Psychogenic coma following upper endoscopy: a case report and review of the literature.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  The Australian and New Zealand journal of psychiatry     Volume:  38     ISSN:  0004-8674     ISO Abbreviation:  Aust N Z J Psychiatry     Publication Date:    2004 Nov-Dec
Date Detail:
Created Date:  2004-11-23     Completed Date:  2005-04-04     Revised Date:  2009-11-11    
Medline Journal Info:
Nlm Unique ID:  0111052     Medline TA:  Aust N Z J Psychiatry     Country:  Australia    
Other Details:
Languages:  eng     Pagination:  915-22     Citation Subset:  IM    
Affiliation:
Department of Psychiatry, The Prince Charles Hospital Health Service District, Queensland, Australia. Johnathan_Reinders@health.qld.gov.au
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Antipsychotic Agents / adverse effects*,  therapeutic use
Australia / epidemiology
Cardiomyopathies / chemically induced*,  epidemiology,  radiography
Clozapine / adverse effects*,  therapeutic use
Female
Hospitals, Urban / utilization
Humans
Incidence
Male
Mental Health Services / organization & administration*
Middle Aged
Myocarditis / chemically induced*,  epidemiology,  radiography
Psychiatric Department, Hospital / utilization
Psychotic Disorders / drug therapy*
Radiography, Thoracic
Chemical
Reg. No./Substance:
0/Antipsychotic Agents; 5786-21-0/Clozapine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Trauma-related dissociation: conceptual clarity lost and found.
Next Document:  Parenting programs for women with mental illness who have young children: a review.